Alert archive / Minnesota / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Duluth, MN

July 11, 2004Itasca County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jul 11, 2004, 2:26 AM CDT for Itasca County, Minnesota. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 2:26 AM CDT (07:26 UTC)
Expired
Jul 11, 2004, 4:15 AM CDT
In force
109 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 110730 CCA
FFWDLH
MNC061-110915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING ...CORRECTED WORDING
NATIONAL WEATHER SERVICE DULUTH MN
226 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 415 AM CDT

* AT 226 AM CDT...SKYWARN SPOTTERS REPORTED FLASH FLOODING IN GRAND  
  RAPIDS. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL ACROSS 
  SOUTHERN ITASCA COUNTY...AND HAVE DROPPED UP TO 3 INCHES IN 2 HOURS
  ACROSS NORTHERN AND CENTRAL ITASCA COUNTY ALREADY.

SKYWARN SPOTTERS REPORTED SEVERAL WATER COVERED ROADS AND STRANDED 
CARS, INCLUDED A POLICE VEHICLE, IN GRAND RAPIDS. THE HEAVIEST 
RAINFALL CONTINUES ACROSS SOUTHERN ITASCA COUNTY...AND THAT AREA 
SHOULD SEE ANOTHER ONE HALF TO ONE INCH OF RAIN. ADDITIONAL FLOODING 
IS LIKELY FOR SOUTHERN ITASCA COUNTY...INCLUDING THE CITIES 
OF...SWAN RIVER...BLACKBERRY...AND WARBA. 

NO REPORTS OF FLOODING HAVE BEEN RECEIVED AS OF YET FOR NORTHWESTERN 
AND NORTHEASTERN ITASCA COUNTY...BUT FLOODING IS LIKELY ACROSS THOSE 
AREAS AS WELL. RADAR ESTIMATED RAINFALL TOTALS INDICATE 3 TO 5 
INCHES OF RAIN FOR MARCELL TO INGER. 

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. VEHICLES 
CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 4787 9315 4704 9310 4706 9378 4743 9375
      4753 9435 4781 9436

$$
SHIMON
1 follow-up statement
000 
WGUS73 KDLH 110936
FFSDLH
MNC061-111000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
435 AM CDT SUN JUL 11 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 415 AM CDT FOR
NORTHWEST ITASCA...NORTHEAST ITASCA AND SOUTHERN ITASCA COUNTIES HAS
BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIEST RAINFALL HAD 
MOVED SOUTH OF THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF 
SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:07 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 11, 2:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
207 AM CDT SUN JUL 11 2004

.DISCUSSION...MAIN CONCERNS ARE PRECIP TIMING WITH VARIOUS
SHORTWAVES. MODELS GENERALLY AGREEING ON TIMING OF 2 DISTINCT WAVES
FOR THE SHORT TERM. WILL GO WITH BLEND.

AN EXTENDED PERIOD OF RAIN ON TAP FOR SUNDAY AS THE CURRENT
CONVECTION SLOWLY SLIDES SOUTH AND EAST. A COLD FRONT
DROPPING SOUTH INTO NORTHERN MN WILL STALL OUT AS A STATIONARY
BOUNDARY THIS MORNING...AS AN UPPER LEVEL SHORT WAVE CONTINUES ON
THROUGH THE CWA. THE STATIONARY FRONT ACTUALLY ROTATES MORE EAST-
WEST AS THE SHORTWAVE EXITS...BUT MOST OF THE CWA REMAINS IN WARM
AND MUGGY AIR FOR THIS AFTERNOON AND OVERNIGHT. THIS WILL SET THE
STAGE FOR THE NEXT MCS ON MONDAY. ETA/MESO/GFS ARE ALL POINTING
TOWARD A RAPID MOVING, STRONG STORM COMPLEX FOR MONDAY. NICE
LOW LEVEL JET INTERACTION WITH UPPER LEVEL SHORTWAVE TO ENHANCE
UPWARD VERTICAL MOTION. TRIED TIMING THE W HALF OF CWA IN THE
MORNING...AND REMAINDER OF CWA FOR THE AFTERNOON. MODELS ARE MORE
DIVERGENT ON THE RESULTANT QPF FOR THE MCS...BUT THE FORCING
INDICATED IN THE MID AND UPPER LEVELS POINTS TOWARD A LINE OF STORMS
AFFECTING THE ENTIRE CWA AT SOME POINT ON MONDAY. THOSE DISCREPANCIES
INTERNAL TO THE MODELS DOES LOWER THE CONFIDENCE IN THE MONDAY MCS...
BUT WILL STILL ACKNOWLEDGE SOME PRECIP EVERYWHERE IN THE EASTERN CWA
WITH 40 POPS.

ANOTHER CONCERN IS FLASH FLOODING...ESPECIALLY ON MONDAY IF THE MCS
DOES MATERIALIZE. FGF ALREADY RAISED THE FLAG ON A FLASH FLOOD
WATCH FOR TONIGHT AND MONDAY...BUT I HELD OFF FOR NOW. WE HAVE HAD
SEVERAL SPOTTER REPORTS IN THE LAST HOUR OF 1.5 TO 2 INCHES IN A 1/2
HOUR WITH THIS LINE. WILL KEEP AN EYE ON FFWS AS THE LINE CONTINUES
TO PROGRESS THIS MORNING.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

SHIMON
Hazardous weather outlook, Jul 10, 12:30 PM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1230 PM CDT SAT JUL 10 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1230 PM CDT SAT JUL 10 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEASTERN
MINNESOTA LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN NORTHEAST MINNESOTA.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER NORTHEASTERN
MINNESOTA...MAINLY WEST OF A LINE FROM CRANE LAKE...TO HIBBING...TO
AITKIN. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. THUNDERSTORMS ARE EXPECTED ELSEWHERE IN NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ON SUNDAY.  THE SEVERE THREAT AREA IS LEFT OF A LINE
FROM BIG FALLS TO KNIFE RIVER IN NORTHEAST MINNESOTA...AND PORT WING
TO THE CHEQUAMEGON NATIONAL FOREST. THUNDERSTORMS ARE POSSIBLE AGAIN
ON MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE ACTIVATED LATE TONIGHT IN NORTHEAST
MINNESOTA AND ON SUNDAY IN NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CLC/GSF

In the hours before

Local storm report, Jul 10, 11:08 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1108 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 W COOK                47.85N 92.80W
07/10/2004                   NORTHWEST ST. LOUI MN   LAW ENFORCEMENT

            TREE DOWN ACROSS HIGHWAY 53.

0905 PM     TSTM WND DMG     2 SW LITTLEFORK         48.38N 93.59W
07/10/2004                   KOOCHICHING        MN   LAW ENFORCEMENT

            TREES DOWN ACROSS THE SOUTHBOUND LANE OF HIGHWAY 71

&&

CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:51 PM CDTFlash Flood WarningDLHKoochiching, Saint Louis3 hr
Jul 10, 9:49 PM CDTSevere Thunderstorm WarningDLHSaint Louis56 min

Nearby

Flash Flood Warnings in Minnesota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.